Aspirin-Induced Acute Haemolytic Anaemia in Glucose-6-Phosphate Dehydrogenase-Deficient Children with Systemic Arthritis

by

Tullio Meloni, Gavino Forteleoni, Augusto Ogana, Vannina Franca
Clinica Pediatrica 'A. Filia', Universita di Sassari, Italia


Key Words.
Acetylsalicylic acid, Acute haemolytic anaemia, Glucose-6-phosphate dehydrogenase deficiency, Systemic arthritis

Abstract
In a 4-year 7-month-old boy with glucose-6-phosphate dehydrogenase deficiency and systemic arhritis a severe haemolytic anaemia occurred after the administration of acetylsalicylic acid. Erythrocyte fragnentation, with haemoglobin condensation zones next to clear zones, was observed on peripheral blood mears. Since viral or bacterial infections were excluded on the basis of the laboratory data, the anaemia was scribed to aspirin.


Since the discovery that primaquine-induced haemolytic anaemia was attributable to glucose6-phosphate dehydrogenase (G6PD) deficiency [1] many other drugs have been reported to have haemolytic potential in subjects with this enzyme abnormality [2]. Acetylsalicylic acid (aspirin) is among these, but its role is still controversial. We report here a case of aspirin-induced haemolytic anaemia in a G6PD-deficient child suffering from polyarthritis.

Case Report
P.S., aged 4 years 7 months, was born at term after a normal pregnancy. His birth weight was 2.85 kg. On the 3rd day of life he was found to have hyperbilirubinaemia, and was treated with phototherapy. When serum bilirubin exceeded 20 mg/dl he underwent an exchange transfusion. In the subsequent history there were several episodes of asthma.

In December 1986 he was admitted to our hospital because of a 6-day fever, unresponsive to antibiotics. On admission he had a tender wrist, elbow and ankle. On examination, these joints were stiff and swollen. There was also a maculopapular rash all over the body. The following laboratory data were obtained: Hb = 10.2 g/ dl, PCV = 35%, RBC = 4.00 x 10 12 /l, MCV = 84 fl, MCH = 25.4 pg, MCHC = 30%, WBC = 16.00 x 10 9 /l, platelet count = 3.40 x 10 9 /l, ESR = 180, CRP = 36.6 mg/dl. Differential count: N = 88%, L 12%. Red cell morphology appeared normal on the peripheral blood smear. Total serum proteins were 6.30 g/dl, with albumin = 50%, (alpha) 1 -globulin = 8%, (alpha) 2 -globulin = 17.7%, ß(beta)-globulin = 10%, (gama)-globulin = 14.3%; immunoglobulin: IgA = 211 mg/dl, IgG = 778 mg/dl, IgM = 226 mg/dl. Complement fractions: C3 = 138 mg/dl, C 4 = 10.1 mg/dl. The rheuma test, the LE test and a test for antinuclear antibodies were negative; SGOT was 27 U/l, SGPT 10 U/l, G6PD = 0 IU/g Hb. The characterization of G6PD demonstrated a Mediterranean variant (electrophoretic mobility = B-like; Km G6P = 19 µ M ; elution peak KCI- 235 m M ; percent utilization of 2dG6P, d -NADP, and Gal-6P = 42%, 325% and 37%, respectively). Numerous cultures were negative. There was no rise in the antibodies directed against the most common viral agents. A diagnosis of systemic arthritis was made, on the grounds of clinical findings and laboratory data. Treatment was started with aspirin at a dose of 100 mg/kg daily.

After 10 days the symptoms had not subsided, and the child appeared pale. Blood examination was repeated, yielding the following results: Hb - 6.5 g/dl, RBC = 2.67 x 10 12 /l, WBC = 2.13 x 10 9 /l, reticulocytes = 7%. Total bilirubin was 3.2 mg/dl, with conjugated bilirubin reaching 0.8 mg/dl. Urinalysis was negative. The Coombs' test and the glycerol test were also negative. Poikilocytosis and erythrocyte fragmentation, with uneven intracellular distribution of haemoglobin, were observed on peripheral blood smears (fig.1). Aspirin was stopped and prednisone started (2 mg/kg day). The fever subsided, and the clinical rlndings became normal after a week. Ten days later the haemoglobin had risen to 9.6 g/dl.

 



Fig. 1. Pheripheral blood smear: erythrocyte fragmentation, with uneven intracellular distribution of hemoglobin.

 


Discussion

Haemolysis rollowing aspirin ingestion has been documented by chromium survival studies in subjects with G6PD A- [3] or with G6PD Milwaukee [4], as well as in subjects with other variants in South East Asia [5]. However, others have disputed this finding, attributing haemolysis rather to viral infections than to aspirin itself [6, 7]. In vitro studies have demonstrated that aspirin does cause peroxidation of membrane lipids [8], although no stimulation of the hexose monophosphate shunt was observed [9]. In our patient aspirin was administered at a dose of 100 mg/kg per day because of systemic arthritis. This was followed by a clear-cut acute haemolytic episode; since there was no evidence of either viral or bacterial infection, we believe that the haemolysis was due to aspirin itself. It would also appear from this case that aspirininduced haemolysis is less severe (often without frank jaundice) and of slower onset than that due to vicia fava beans.

Thus we suggest that in regions with a high prevalence of G6PD deficiency (as ours) all patients assuming high doses of aspirin be screened for G6PD deficiency. Enzyme deficient subjects should then be closely monitored, in order to detect possible haemolytic crises.

References

1. Dern RJ, Beutler E, Alving AS: The hemolytic effect of primaquine. II. The natural course of the hemolytic anemia. J Lab Clin Med 1954;44:171-175.
2. Beutler E: Hemolytic anemia in disorders of red cell metabolism; in Wintrobe MM (ed): Topics in Hematology. New York, Plenum Medical Book Company,1978, pp 23-167.
3. Beutler E: The hemolytic effect of primaquine and related compounds. A review. Blood 1959; 14: 103- 139.
4. Shahidi NT, Westring DW: Acetylsacylic acid-induced hemolysis and its mechanism. J Clin Invest 1970;49: 1334- 1340.
5. Chan TK, Todd D, Tso SC: Drug-induced haemolysis in glucose-6-phosphate dehydrogenase deficiency. Br Med J 1976; 2: 1227- 1229.
6. Szeinberg A, Kellermann J, Adam A, et al: Haemolytic jaundice following aspirin administration to a patient with a deficiency of glucose-6-phosphate dehydrogenase in erythrocytes. Acta Haematol 1960;23:58-64.
7. Herman J, Ben-Meir S: Overt hemolysis in patients with glucose-6-phosphate dehydrogenase deificiency. Isr J Med Sci 1975;2:340-344.
8. Stockman JA, Lubin B, Oski FA: Aspirin-induced hemolysis: The role of concomitant oxidant (H 2 O 2 ) challenge. Pediatr Res 1978; 12:927-931.
9. Glader BE: Evaluation of the hemolytic role of aspirin in glucose-6-phosphate dehydrogenase deficiency. J Pediatr 1976;89: 1027-1028.


Received: June 6, 1988
Accepted: October 18, 1988
Prof. Tullio Meloni
Clinica Pediatrica 'A. Filia'
Universita di Sassari
Viale San Pietro 12
I-07100 Sassari (Italy)